This article highlights 5 published case reports that document unusual drug overdoses.
This article is part 4 of a 6-part series on interesting and unusual medication-related case reports. For part 3 click here.
Case reports are defined as the scientific documentation of an individual patient. These reports are often written to document an unusual clinical presentation, treatment approach, side effect, or response to treatment. Most experts see case reports as the first line of evidence in health care, which can sometimes lead to future higher-level studies.
Case reports can be a great learning opportunity for both pharmacists and pharmacy students to understand a case progression and the unconventional response and effects of medications.
This article highlights 5 published case reports that document unusual drug overdoses.
1. Extremely high dose topiramate overdose1
Topiramate is an anti-epileptic drug that was FDA approved in 1996 to treat seizures and in 2004 for migraine prevention. It is frequently used off-label for a number of conditions including mood disorders, essential tremor, and alcohol dependence.
In 2010, clinicians published a case report of a patient who survived the highest recorded topiramate serum concentration following an overdose. The report details a 21-year-old Caucasian man with a medical history of epilepsy who was found in a confused state of mind. He was admitted to the hospital with a suspected generalized tonic-clonic seizure. It was later discovered the patient had ingested 40 tablets of topiramate 200 mg in a suicide attempt.
On admission, he was drowsy and disoriented and soon after became unresponsive. An EEG revealed non-convulsive status epilepticus, which was treated with lorazepam. Laboratory tests found his topiramate serum concentration was 144.6 μg/mL (reference range: 5.0-20.0 μg/mL). The patient recovered rapidly and received clobazam until day 8 with no further seizures. At this time, the topiramate was restarted after the patient denied any more suicidal impulses or plans. He complained of some cognitive issues at discharge but otherwise no long-term effects were reported. The authors caution that non-convulsive status epilepticus could be a possible manifestation of topiramate intoxication.
2. Verapamil overdose reversed by lipid infusion2
Calcium channel blockers are a class of commonly-prescribed medications used for treating hypertension and rate control of atrial fibrillation. Although overdose of these medications are rarely seen, they can be highly toxic. Management typically consists of supportive measures including vasopressors and intravenous fluids for blood pressure support. Verelan (verapamil) is one example of a calcium channel blocker that falls within the non-dihydropyridine family.
In 2011, researchers published a case report detailing an unconventional approach to verapamil overdose. The report starts with a 41-year-old woman presenting to the emergency department after taking 80 tablets of sustained-release verapamil 240 mg (19.2 grams total). An initial exam of the patient was unremarkable with normal vital signs, liver function tests within range, and the patient being alert and oriented. Regardless, she was treated with multiple doses of activated charcoal, fluids and calcium, and transferred to the intensive care unit.
Eight hours post-admission, her systolic blood pressure dropped to 80-90 mmHg with an ECG revealing third degree AV block. During her early hospital stay she received a series of treatments including rapid calcium administration, fluids and vasopressors, hyperinsulinemia-euglycemia (HIE) therapy, hemodialysis, furosemide, hydrocortisone, and antibiotics. Despite these efforts, her clinical status continued to worsen.
On hospital day 4, the patient was started on an intralipid continuous infusion after clinicians discovered a literature review that suggested its possible use as an antidote. Within hours, the patient’s vasopressor dose was decreased by 50% and several days later the patient regained a normal heart rhythm and an improved respiratory and renal status. At this point, most of the supportive care medications were stopped.
Although intravenous lipid infusion is not currently standard of care in calcium channel blocker overdose, the authors state that initial studies are encouraging in showing its use as an antidote for lipophilic drugs such as verapamil, beta blockers, and tricyclic antidepressants.
3. Carbamazepine overdose following simethicone exposure3
Tegretol (carbamazepine) is an anticonvulsant drug that has been used for more than 40 years to treat seizures. In more recent years, it has been used in patients with bipolar disorder, trigeminal neuralgia, post-herpetic neuralgia, and phantom limb pain. Simethicone is an antifoaming agent that works by decreasing the surface tension of gas bubbles. Although carbamazepine is a strong CYP450 inducer that may lead to many possible drug interactions, there is no known interaction with simethicone.
A 2008 case report was published to present the case of a patient with carbamazepine toxicity, likely due to simethicone. The case centers around a 45-year-old man with a medical history of epilepsy who presented to the emergency room with symptoms of vertigo, gait disturbance, dizziness, slurred speech, and double vision. His medication history included carbamazepine 400 mg 3 times daily for the past 4 years, Keppra (levetiracetam) 500 mg twice daily for 1 year, and simethicone the past 2 days for abdominal distension.
Two days earlier his serum carbamazepine level was measured and found to be within normal range at 10.5 μg/mL (normal range: 4 to 11 μg/mL). Laboratory tests in the hospital revealed a carbamazepine serum level of 34.2 μg/mL. The patient’s carbamazepine was temporary stopped and supportive measures were provided until levels normalized. The patient was counseled to avoid simethicone use, and no further problems were reported.
The authors attributed simethicone as a likely cause for the carbamazepine toxicity although they were unable to explain the mechanism of the interaction. Despite this, they caution clinicians exercise caution when prescribing simethicone to patients on carbamazepine.
4. Accidental liraglutide overdose4
Diabetes mellitus is a metabolic disease, categorized by high blood sugar levels over a prolonged period of time, which affects an estimated 29.1 million individuals in the United States. Glucagon-like peptide 1 (GLP-1) agonists are a relatively new class of antidiabetic medications that work by increasing insulin secretion, suppressing glucagon secretion, and slowing gastric emptying.
A case report was recently published telling the story of a 49-year-old woman who presented to the emergency room department with an accidental overdose of the GLP-1 agonist Victoza (liraglutide). Her medication history included metformin 850 mg 3 times daily and Victoza at a starting dose of 0.6 mg per day. Her most recent HbA1c was 8.9%.
On the first of Victoza therapy, the patient mistakenly injected the entire pen (total dose of 18 mg). One hour later she developed symptoms of nausea and vomiting and several hours later she was admitted to the hospital. There she was treated with intravenous fluids and metoclopramide. Her liver function tests were normal; however, her blood pressure was elevated at 170/100 mmHg and she vomited 19 times total. Her glucose levels ranged between 81-232 mg/dl.
Within 13 hours of the overdose, her nausea improved and she was discharged the following day. She continued to experience very mild nausea and belching for several days but otherwise experienced no long-term side effects. This case demonstrates the importance of patient counseling with all self-injectable medications.
5. Accidental colchicine overdose5
Colcrys (colchicine) is an alkaloid indicated for prophylaxis and the treatment of acute gout flares. Since its approval in 1961, colchicine overdose has been reported infrequently but has the potentially to be life threatening.
In 2002, clinicians published a case report of a fatal accidental colchicine overdose in the United Kingdom. The patient was a 41 year-old man who was brought to the emergency room after taking 53 colchicine 500 μg tablets over the previous 24—48 hours in an attempt to alleviate his pain from acute gout. Upon arrival, the patient reported abdominal pain, diarrhea, and vomiting within the last 24 hours.
Although he was alert and oriented on admission, he was tachycardic, had labored breathing and a blood pressure of 108/70 mmHg. He subsequently had three cardiac arrests, which he made full recoveries from, and laboratory tests revealed metabolic acidosis (pH 6.90). The patient was intubated and given bicarbonate infusion for the acidosis and dopamine and adrenaline infusions to maintain blood pressure. Despite this, he continued to deteriorate and died approximately 11 hours after admission
The precise mechanism of colchicine-induced cardiotoxicity is not well-known; however, the authors explain that “it is thought that there may be a direct toxic effect on the myocardial cells with impairment of impulse generation and cardiac conduction.” It’s also possible that the acid-base disruption associated with overdose may play a role.
The authors emphasize that this case demonstrates the importance of clinicians educating patients on the proper use of colchicine and recognizing early signs of toxicity.